≡ Main Menu

Antidepressants That Cause Weight Loss: Wellbutrin Is Best

Most people that are depressed end up trying antidepressants. One major problem associated with these medications is that while they may alleviate depression, they can cause people to gain a significant amount of weight. Due to the weight gain associated with SSRIs, people are searching for alternatives so that they don’t become fat from taking a medication.

Although minor weight gain is certainly favorable to feeling suicidal and depressed, some people gain more than just a few pounds. The weight gain can create an entirely new self-image problem for the person. Gaining weight may cause a person to lose confidence and actually may contribute to them feeling depressed again.

It is estimated that people gain up to 10 pounds following a 6 month treatment with common antidepressants. So you are probably wondering which antidepressants are linked to weight loss? I’m going to breakdown the drugs that are associated with weight loss as well as those that tend to be “weight neutral” meaning a person won’t gain or drop a significant amount of weight while taking the drug.

Antidepressants that cause weight loss: Wellbutrin (Bupropion)

There is really only one of the popular antidepressants these days that is linked to weight loss. The medication that you’ll want if you want to actually lose weight is that of Wellbutrin. It will speed up your metabolism, and increase your energy. This is because it works as an NDRI (norpinephrine-dopamine reuptake inhibitor). Really the only major unfortunate side effect is that you may feel increasingly anxious and you may not get much relief if your serotonin imbalance is the problem.

Wellbutrin (Bupropion) – Wellbutrin often suppresses appetite in certain individuals as well as gives them more energy for working out. This can be a good thing if the person is already overweight. This is a drug that is also used for some people who are clinically obese because it helps speed up their metabolism and gives them energy to do things. This drug also speeds up the metabolic system in your body – which will lead to increases in calories burned.

Other antidepressants that cause weight loss typically do not inhibit the reuptake of serotonin. So if your goal is to avoid gaining weight, you’ll usually want to find a drug that primarily affects norepinephrine and serotonin to a lesser degree. Wellbutrin is considered one of the safer antidepressants in comparison to most SSRI’s which are associated with difficult withdrawals.

Weight neutral antidepressants: SNRI’s + Viibryd

There are a few antidepressants that aren’t linked to weight gain or loss. Meaning that some people will gain weight on them, others will lose weight on them, and some will stay pretty much the same weight on them. These are SNRIs which work by preventing the reuptake of both serotonin and norepinephrine. Another antidepressant that should be mentioned is that of Viibryd – a newer medication. Many people that take Viibryd tend to lose weight simply because it acts as a great laxative – meaning diarrhea is a very common side effect.

Also just because these medications are medically regarded as being “weight neutral” doesn’t mean you won’t gain or lose weight while taking them – they affect everyone differently. Some people may gain a significant amount of weight on any of these medications, while others may drop a few pounds.

Antidepressants that cause weight gain: SSRI’s

The SSRI (selective-serotonin reuptake inhibitor) class will cause most people to gain weight. Some have been suggested as being “worse” than others for weight. Many people regard Paxil as being the easiest to gain weight on, but there are cases of individuals gaining weight on all of these medications. Medications that are geared primarily towards preventing the reuptake of serotonin tend to yield more weight gain than other classes of drugs.

SSRIs tend to increase a person’s appetite while decreasing the individual’s metabolism. So no matter how healthy the person is eating and how much they are working out, they are going to pack on a few pounds.  For more information, read “Antidepressants and Weight Gain.”

Best antidepressant for weight loss: Wellbutrin (Bupropion)

Although there are older antidepressants that may cause a person to lose weight, most are associated with weight gain with the exception of Wellbutrin. For this reason, if weight is a big concern, I would recommend trying this particular medication before others. It tends to have less side effects than other drugs and is easier tolerated. When it comes to losing weight from taking an antidepressant, this may contribute to improving your mood.

With that said, your goal shouldn’t be to get on Wellbutrin just to lose weight. This is a powerful drug that should be avoided unless you absolutely need it for depression. The weight loss is a secondary benefit that you may experience if you are overweight. Not everyone experiences weight loss even while taking Wellbutrin – everyone reacts differently to medications.  Although extremely rare, some people have noticed weight gain on Wellbutrin.

Final thoughts: Antidepressants and weight fluctuation

Unless you can say that you are in peak physical condition before starting medication, you could lose or gain weight while on any medication. For example, take someone who is ridiculously obese, put them on an SSRI and let’s say it increases their energy level. If the SSRI works well and the person never exercised before and starts exercising, they are likely still going to lose weight.

Additionally someone who starts eating healthier and/or exercising while on an SSRI may actually experience weight loss if they never were healthy before the drug. Each situation is so unique and different that it’s impossible to know how you will be affected. Someone in peak physical shape may find that an SSRI makes them lazy and they may gain a decent amount of fat.

This is simply because when you are already in good shape with a lot of lean mass, and you are on an antidepressant, it’s going to throw your body out of homeostasis – making it harder to convert fat to muscle and maintain a high metabolism. The nice thing is that even if you do gain weight from an antidepressant, you will lose it relatively easily after you stop the medication.

Related Posts:

{ 98 comments… add one }
  • Kelsey March 5, 2017, 9:34 pm

    I’ve been taking Cymbalta 30mg once daily and I have lost 8 pounds within a week. I hardly have an appetite and I don’t even get thirsty at all. Sometimes I completely forget to force myself to eat. I’m 5’2″ & 154 pounds.

  • Jennifer February 28, 2017, 5:06 pm

    I was on Zoloft for a few years and was feeling blah and was hungry all the time. My doctor switched me to Wellbutrin 150mg. I lost 15 lbs in a year. I was never hungry. Anxiety was still an issue but not unbearable. I was more happy about the weight loss. After the first year I felt like it wasn’t working as well and my doctor raised me to 300mg.

    I started having anxiety attacks and tachycardia and actually wound up in the ER. I am back to 150 mg of Wellbutrin and we added Effexor. In a month I have gained 5 lbs and am hungry again. I definitely can handle a little weight gain over the terrible anxiety I was having but not much more than where I am. These medications 100% affect my weight for sure. I’m praying that this combination will balance out.

  • Amber February 1, 2017, 9:51 am

    I have been on Wellbutrin for almost a year. I have since gained 20 lbs. Weight gain was a concern for me and the main reason my doctor decided to prescribe Wellbutrin over other anti-depressants… Obviously the side effects vary person to person.

  • allison November 17, 2016, 6:33 pm

    NOT MY EXPERIENCE AT ALL! I don’t want anyone who is considering medication to not take it because of the supposedly inevitable weight gain. I have only lost weight on anti-depressants! Even Lexapro, which is under the “worst” category in this article. Effexor too. I am consistently about 5-8lbs thinner if I am taking them. (I didn’t have a lot of weight to lose to begin with, so it makes a big difference).

    They lessen my appetite and help me focus so that I’m not constantly thinking about my next snack or having unbearable cravings. As an added benefit, they help elevate my mood and energy so that I can go to the gym after work – something that is incredibly hard with depression. Please don’t assume the worst! Your mental health is most important but I know how much appearance can make you feel better or so much worse.

  • Halle November 6, 2016, 11:23 pm

    I have been on Lexapro for 3 years. I have lost and gained weight while on this medication. Blaming the medicine is not the answer for any of us. (Trust me, I would love to blame Lexapro for the weight gain). Sugar and Carbs is the route of all evil. No matter what drug you take for depression, if you are not cutting out sugar or carbs, YOU WILL gain weight.

    Switching back and forth trying new pills is not the answer. I wish I could take a new pill and lose weight but I know it’s not worth me feeling more anxious or angry. Lexapro works really well. Let the medicine do what it’s suppose to do. While the pill is doing it’s job, we should be doing our job and take care of our bodies.

    Self Discipline is the answer. As we get older our metabolism slows down. Your body and mind deserve to feel great. Fuel your body with healthy foods and you won’t need to switch meds. P.S. Think about personal trainers – how do you think they got that way? By eating clean and exercise!

Leave a Comment